Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 21, 2016, 8:52 PM MDT for Tooele County, Utah. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2016, 8:52 PM MDT (02:52 UTC)
- Expired
- Jul 21, 2016, 9:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 120 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:55 PM MDT | TSTM WND GST 62 | 13 Sw Dugway, UT | |
| Jul 21, 9:45 PM MDT | TSTM WND GST 58 | 1 E Dugway, UT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 2.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 4058 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772 WUUS55 KSLC 220252 SVRSLC UTC045-220345- /O.NEW.KSLC.SV.W.0020.160722T0252Z-160722T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 852 PM MDT THU JUL 21 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN TOOELE COUNTY IN UTAH... * UNTIL 945 PM MDT * AT 851 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES WEST OF DUGWAY...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... DUGWAY AND RUSH VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3999 11288 4012 11322 4069 11292 4035 11238 TIME...MOT...LOC 0251Z 215DEG 28KT 4018 11299 $$ ROGOWSKI
2 follow-up statements
446 WWUS55 KSLC 220323 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 923 PM MDT THU JUL 21 2016 UTC045-220345- /O.CON.KSLC.SV.W.0020.000000T0000Z-160722T0345Z/ TOOELE UT- 923 PM MDT THU JUL 21 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR SOUTHEASTERN TOOELE COUNTY... AT 922 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... DUGWAY AND RUSH VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4004 11287 4016 11309 4069 11292 4035 11238 TIME...MOT...LOC 0322Z 234DEG 15KT 4018 11288 $$ ROGOWSKI
842
WWUS55 KSLC 220342
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
942 PM MDT THU JUL 21 2016
UTC045-220351-
/O.EXP.KSLC.SV.W.0020.000000T0000Z-160722T0345Z/
TOOELE UT-
942 PM MDT THU JUL 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOOELE COUNTY
WILL EXPIRE AT 945 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4004 11287 4016 11309 4069 11292 4035 11238
TIME...MOT...LOC 0339Z 215DEG 28KT 4018 11288
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:32 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 21, 6:32 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 632 PM MDT THU JUL 21 2016 .SYNOPSIS...Moisture over southern and eastern Utah will allow for showers and thunderstorms to continue across southern and eastern Utah into this evening, while a dry air mass will remain over the rest of Utah. The dry air will spread south and east, limiting any chance for showers and thunderstorms to the southeast third of Utah on Friday. Generally dry conditions can be expected this weekend, with just some isolated shower and thunderstorm activity over the higher terrain of southern and eastern Utah. && .DISCUSSION... Water vapor loop shows a closed low off the Pacific Northwest coast,with a ridge over the central Plains. In between, there are several weak waves over Nevada and Idaho. MDCARS observations show a 90-110kt southwesterly jet from the California/Oregon coast across the far northern Rockies. GOES/HRRR/00Z KSLC RAOB indicate the precipitable water value ranges from 0.30"-0.40" northern mountains to 0.75"-1.15" most valleys. Updating to add convection to the forecast for the entire forecast area through the overnight hours. The most numerous of this activity will continue to be across the central and eastern mountains, and will fade diurnally gradually through the late evening, impacting eastern valleys as well. A second area of convection is firing on the eastern Nevada ridges with aid of a disturbance. Due to this additional forcing, it is expected that an increase in mid level clouds will take place across the north with virga/a few areas of measurable rainfall. Timing for the Wasatch front and Cache valley region is a couple hours on either side of midnight, though locally a few showers will be possible near the higher terrain. Have indicated thunder possible for much of the area outside of the Logan to SLC corridor this evening, then no mention of thunder after midnight, per SPC SREF instability parameters. Another mild night given the daytime temperatures and areas of cloud cover overnight, with a forecast low near 80F for SLC. && .PREVIOUS DISCUSSION... Monsoon moisture remains entrenched across much of central and eastern Utah today as the upper level ridge centered over the southern plains allows flow of moisture to continue into Utah. Moisture has stretched a bit further west today and isolated showers and storms developed in axis of weak instability across southwest Utah. Deeper moisture, with precipitable water values in excess of 1 inch, remains in place across central and eastern Utah. Instability remains a limiting factor with SBCAPE values only around 500 J/kg this afternoon. Scattered convection over the higher terrain and more isolated storms over the valleys of central and eastern Utah will linger into the evening before dissipating overnight. Another very warm night is in store across much the state with lows well above normal along the Wasatch Front. As ridge retrogrades slowly to the west and an upper low off of the Pacific Coast lifts into the northern intermountain region the mid- level flow aloft veers to the southwest allowing drier air to begin moving into the state tonight and Friday. Moisture will linger in the east on Friday, but anticipate the coverage of convection will decrease while the west dries substantially. High temperatures will again be around five degrees above normal on Friday in many areas. A weak dry cold front then moves through the northern half of Utah Friday night before stalling out. This should lower high temperatures about five degrees on Saturday and allow dry air to overspread all of Utah and southwest Wyoming. With an elongated ridge of high pressure from the southern plains to the desert southwest, generally dry conditions should prevail on Sunday, with nothing more than some isolated showers and thunderstorms over the higher terrain of southern and eastern Utah. ECMWF and GFS both suggest some backing of mid level flow on Monday and Tuesday as a trough of low pressure progresses from the West Coast to the western Great Basin. The somewhat more southerly flow may lift moisture into the southeast third of forecast area, with models indicating precipitable water values around .75" on Tuesday. Coupled with potential for a weak disturbance to rotate around upper ridge, will increase pops a bit across southern and eastern Utah for Tuesday afternoon and evening. Ridge elongates and lifts northward for Wednesday and Thursday. Thus, any moisture will remain well to south of forecast area. Given extremely warm temperatures aloft and very dry air mass, will see yet another round of hot temperatures across entire forecast area. && .AVIATION...There is a 10 percent chance that the SLC terminal could see erratic winds due to showers through this evening, but most of the thunderstorm activity should remain well south of the area. Otherwise, expect VFR conditions to prevail, with winds switching back to the southeast around 02-04Z. && .FIRE WEATHER...Upper level ridge remains centered over the southern plains allowing southwest flow to bring deep monsoon moisture into central and eastern Utah. With more southerly flow aloft moisture has been able to stretch a bit into western Utah today. Scattered thunderstorms over the higher terrain of central and eastern Utah will continue this evening. Isolated showers and thunderstorms can be expected in valleys locations across roughly the southeast half of the state this evening. The western third of the state dries out on Friday ahead of an approaching cold front while isolated storms continue in the central and east. The front will move through the northern half of Utah Friday night before stalling. This will usher in drier air and again bring critically low relative humidity values to valleys across much of the state. Dry weather can be expected statewide this weekend into early next week. && .SLC Watches/Warnings/Advisories... UT...None. WY...None. && PUBLIC...Rogowski/Graham/Barjenbruch FIRE WEATHER...Graham AVIATION...Schoening For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 21, 5:58 AM MDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 558 AM MDT THU JUL 21 2016 UTZ001>016-019>021-517-518-WYZ021-221200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 558 AM MDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS PORTIONS OF SOUTHERN AND EASTERN UTAH. THESE SHOWERS AND STORMS WILL HAVE THE POTENTIAL TO GENERATE HEAVY RAINFALL. ISOLATED FLASH FLOODING COULD DEVELOP OVER FLOOD PRONE AREAS OF SOUTHERN UTAH THIS AFTERNOON THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRIER AIR MOVING IN FROM THE WEST WILL PUSH MUCH OF THE MOISTURE OUT OF UTAH THIS WEEKEND. SEASONAL TEMPERATURES AND MOSTLY DRY CONDITIONS WILL EXIST ACROSS THE ENTIRE OUTLOOK AREA THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:20 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 29 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.